Alert archive / California / Gale Watches in 2016

Gale Watch 31, NWS Eureka, CA

November 21, 2016

NWS Eureka, CA issued this gale watch at Nov 21, 2016, 3:03 AM PST. It took effect at Nov 22, 2016, 9:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 21, 2016, 3:03 AM PST (11:03 UTC)
In effect from
Nov 22, 2016, 9:00 AM PST
Expired
Nov 21, 2016, 8:19 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

124 
WHUS76 KEKA 211103
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
303 AM PST MON NOV 21 2016

PZZ470-211915-
/O.NEW.KEKA.SC.Y.0110.161122T1100Z-161122T1700Z/
/O.NEW.KEKA.GL.A.0031.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
303 AM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 9 AM PST TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST TUESDAY. A
GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS IN EFFECT
FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON. 

* WINDS...SOUTH WINDS INCREASING TO 20 TO 30 KT ON TUESDAY. GUSTS
  TO 40 KT POSSIBLE WITH THE FRONTAL PASSAGE IN THE AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 5 TO 8 FT AT 11
  SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-475-211915-
/O.NEW.KEKA.SC.Y.0110.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
303 AM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 3 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 3 PM PST TUESDAY. 

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KT ON TUESDAY.
  OCCASIONAL GUSTS NEAR 35 KT POSSIBLE WITH THE FRONTAL PASSAGE
  IN THE AFTERNOON.

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 3 TO 4 FT AT 14
  SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
455 
WHUS76 KEKA 211641
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
841 AM PST MON NOV 21 2016

PZZ470-220045-
/O.CON.KEKA.SC.Y.0110.161122T1100Z-161122T1700Z/
/O.CON.KEKA.GL.A.0031.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
841 AM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WINDS...SOUTH WINDS INCREASING TO 20 TO 30 KT ON TUESDAY. 
  GUSTS TO 40 KT POSSIBLE WITH THE FRONTAL PASSAGE IN THE 
  AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 5 TO 8 FT AT 11 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-475-220045-
/O.CON.KEKA.SC.Y.0110.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
841 AM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM PST
TUESDAY...

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KT ON TUESDAY. 
  OCCASIONAL GUSTS NEAR 35 KT POSSIBLE WITH THE FRONTAL PASSAGE 
  IN THE AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 3 TO 4 FT AT 14 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
169 
WHUS76 KEKA 212300
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST MON NOV 21 2016

PZZ470-220700-
/O.CON.KEKA.SC.Y.0110.161122T1100Z-161122T1700Z/
/O.CON.KEKA.GL.A.0031.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
300 PM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY AFTERNOON...

* WINDS...SOUTH WINDS INCREASING TO 20 TO 30 KT ON TUESDAY. 
  GUSTS TO 40 KT POSSIBLE WITH THE FRONTAL PASSAGE IN THE 
  AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 5 TO 8 FT AT 11 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-475-220700-
/O.CON.KEKA.SC.Y.0110.161122T1700Z-161122T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
300 PM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM PST
TUESDAY...

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KT ON TUESDAY. 
  OCCASIONAL GUSTS NEAR 35 KT POSSIBLE WITH THE FRONTAL PASSAGE 
  IN THE AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 3 TO 4 FT AT 14 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
799 
WHUS76 KEKA 220419
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
819 PM PST MON NOV 21 2016

PZZ470-221230-
/O.UPG.KEKA.SC.Y.0110.161122T1100Z-161122T1700Z/
/O.UPG.KEKA.GL.A.0031.161122T1700Z-161122T2300Z/
/O.NEW.KEKA.GL.W.0058.161122T1500Z-161122T2200Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
819 PM PST MON NOV 21 2016

...GALE WARNING IN EFFECT FROM 7 AM TO 2 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 2 PM PST TUESDAY. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...SOUTH WINDS INCREASING TO 20 TO 30 KT ON TUESDAY. 
  GUSTS TO 40 KT POSSIBLE WITH THE FRONTAL PASSAGE IN THE 
  AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 5 TO 8 FT AT 11 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ455-221230-
/O.EXB.KEKA.SC.Y.0110.161122T2000Z-161123T0000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
819 PM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 4 PM PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 4 PM PST TUESDAY. 

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KT ON TUESDAY. 
  OCCASIONAL GUSTS NEAR 35 KT POSSIBLE WITH THE FRONTAL PASSAGE 
  IN THE AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 3 TO 4 FT AT 14 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-475-221230-
/O.EXT.KEKA.SC.Y.0110.161122T2000Z-161123T0000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
819 PM PST MON NOV 21 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TO 4 PM PST
TUESDAY...

* WINDS...SOUTH WINDS INCREASING TO 15 TO 25 KT ON TUESDAY. 
  OCCASIONAL GUSTS NEAR 35 KT POSSIBLE WITH THE FRONTAL PASSAGE 
  IN THE AFTERNOON. 

* WAVES/SEAS...STEEP WAVES BUILDING TO 6 TO 8 FT AT 7 SECONDS BY 
  TUESDAY AFTERNOON...AND A NORTHWEST SWELL OF 3 TO 4 FT AT 14 
  SECONDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 20, 3:56 PM PST, 11 hours 7 minutes earlier.

Area forecast discussion, Nov 20, 3:56 PM PST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 PM PST Sun Nov 20 2016

.SYNOPSIS...
Showers will continue through early Monday afternoon, before a brief
period of dry weather develops, as a short-wave ridge temporarily
builds across the area. However, another storm system will be on its
heels and start to affect northern California by Tuesday morning.
Showers will develop, with a few coastal thunderstorms possible
during the afternoon and evening ahead of a cold front, with rain
developing behind it, which will persist through the weekend.

&&

.DISCUSSION...
After tonight's showers, a brief dry period will commence tomorrow
afternoon, as an upper-level short-wave ridge builds across the
region. However, this will be short-lived, as another trough will
approach the region on Tuesday. Instability will be stronger with
this system compared to its predecessor we've dealt with over the
past couple of days, as mid-level lapse rates are forecast to be
near/over 8 deg. C/km, with total totals soaring above 60, negative
lifted indices, and sufficient MUCAPE developing ahead of a cold
front. With all this in mind, thunder was added to the marine and
coastal zones. My gut feeling is we'll eventually need to spread
this thunder mention inland across all of northwestern California,
as the models seem too low with the MUCAPE further inland given the
parameters described above.

As the front crosses the region and the trough moves overhead,
rainfall will become widespread and increase in intensity. Snow
levels will will also drop to around 3500 feet. As it stands right
now, none of the major highways look to be impacted, except Scott
Mountain Pass along highway 3. If these levels drop more though,
this could be a different story. Otherwise, rain will persist through
the weekend. /PD

&&

.AVIATION...
The threat of thunder has waned, and showers continue to
decrease in intensity and coverage. However, both the NAM and the
HRRR indicate a bit of an uptick in shower coverage late tonight.
Clouds are expected to gradually thin and lift during the day Monday
with some lingering light coastal showers possible early in the
morning. Wind gustiness has diminished and sustained speeds along
the Redwood Coast are dropping below 12 knots. The combination of
lighter winds, breaks in the clouds, and ground moisture may lead to
patchy ground fog overnight, but uncertainty is high that
visibilities will drop below MVFR criteria. /SEC

&&

.MARINE...
The sea state was slightly higher than forecasted today
with the buoys finally showing a slight downward trend. Current buoy
readings are showing 11 to 13 ft waves at 13 to 14 seconds. In
response to this and looking at the new model data we have extended
the small craft advisories until 17Z Monday morning. The rest of
Monday will be free of any special marine products as high pressure
briefly takes control of the forecast, but these conditions will be
short lived. Come Tuesday, we'll see the start of a parade of storms
which will bring an increase in winds and building swell to our
waters. Current thinking is that we'll likely have to hoist small
craft advisories for at least the northern waters. For the extended
forecast, the models fall out of phase with each other which makes
forecasting the arrival of the future storms and swells difficult.
We are expecting to see brief periods of increasing winds and large
seas as a result of the various storms passing through. /KAR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST Monday for PZZ410-450-455-
     470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 20, 3:19 PM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
319 PM PST SUN NOV 20 2016

CAZ101>113-212330-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
319 PM PST SUN NOV 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:03 AM PSTSmall Craft AdvisoryEKA5 days

Nearby

Gale Watches in California, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.